“Our results confirm that, in most cases, statin therapy is unlikely to be the cause of muscle pain in a person taking statin therapy,” said the study, led by authors from the Oxford Population Health and Research Council. Medical for Population Health. Research Unit at the University of Oxford. “This finding is especially true if treatment has been well tolerated for a year or more before symptoms appear.”
The authors performed a meta-analysis of 19 randomized double-blind trials of statin regimens versus placebo. All trials had over 1,000 participants and at least two years of follow-up. They also looked at four double-blind trials of increasingly less intensive statin regimens.
Study author Colin Baigent, a professor of epidemiology at the University of Oxford, said there had been many non-randomised studies that did not include any placebo or randomisation for a statin that had produced “really quite extreme” estimates of how many muscle pains are caused by statins.
“This has led patients not to start statins, or to stop treatment when they develop muscle pain, because they just look at the paper and see that statins cause a lot of muscle pain, and so they stop,” Baigent said during a Science Media . Center conference. “We were really trying to deal with that problem.”
The new study says that “even during the first year of a moderate-intensity statin regimen, it is likely to be the cause in only one in 15 patients who report muscle symptoms, rising to approximately one in 10 in those who receive a more intensive regimen.
“In other words, statins are not the cause of muscle symptoms in more than 90% of individuals who report such symptoms.”
The authors found that in the first year, statin therapy produced a 7% relative increase in muscle pain or weakness, but no significant increase thereafter. The increased risk was already present within the first three months after treatment assignment.
There were reports of at least one episode of muscle pain or weakness by 27.1% of patients assigned a statin versus 26.6% of those assigned a placebo during a median follow-up of 4.3 years.
In the trials the authors looked at, they say that statin therapy, during the first year of use, caused approximately 11 additional reports of muscle pain per 1,000 patients.
“What we conclude is that there are two things that we need to do as a profession, as a society,” Baigent said at the conference. “The first thing is, we need to do a better job of managing patients who report muscle pain when taking a statin, because there is a tendency for patients to stop taking the statin, and that has a detrimental effect on their health. their long-term benefits. And the second thing we need to do is look at the information that’s available to patients in the package inserts.”
He noted that if people were better informed about the real risks of muscle pain, then they could stay on statin therapy for longer.
The study has several limitations, including considerable heterogeneity in the methods used for muscle symptoms, some data on adverse events are not available, and most studies did not exclude participants who could now be categorized as statin intolerant.
In a commentary published alongside the study, Dr. Maciej Banach, a cardiologist at the Medical University of Lodz and the Research Institute of the Memorial Hospital of the Polish Mother in Poland, wrote that the possible side effects of statins should not be taken into account when starting treatment.
“It must be emphasized that the small risk of muscle symptoms is insignificant compared to the well-established cardiovascular benefits of statins,” he wrote.
Last week, the US Preventive Services Task Force announced its latest guidance on the use of statins to prevent a first heart attack or stroke.
The guidelines are more conservative than those issued by other groups, such as the American College of Cardiology. They recommend statins in adults aged 40 to 75 who have at least one cardiovascular disease risk factor and a 10% or higher risk of a heart attack in the next 10 years.